Guy D. Lenders, Philippe G. Jorens, Tim De Meyer, Tom Vandendriessche, Walter Verbrugghe, Christiaan J. Vrints
Am J Case Rep 2013; 14:76-79
Background: Cocaine is a frequently used recreational drug which imposes important health problems with even life-threatening cardiotoxicity. The therapeutic use of cocaine is nowadays restricted to topical anesthesia in ophthalmological and nasal surgery but the possible hazards of this local anesthesia are not always fully appreciated.
Case Report: A 51-year old male patient with moderate cardiovascular risk profile underwent elective nasal surgery and cocaine was used as a local anesthetic. During surgery, ventricular arrhythmias and cardiogenic shock occurred, mimicking an ST-segment elevation myocardial infarction (STEMI) in sinus rhythm. Coronary angiography showed diffuse spasm of the right coronary artery (RCA) which disappeared with intracoronary nitrates. Urine analysis was positive for cocaine. The patient recovered completely with a normal echocardiography and ECG at discharge.
Conclusions: Cocaine cardiotoxicity is not uncommon in the community but a particular situation arises when used in medicine as a topical anesthetic. This is the first case report, to our knowledge, of a cardiogenic shock mimicking a STEMI with documentation of diffuse coronary spasm after cocaine use in nasal surgery. One must be aware of the potential life-threatening complications in this low-risk surgery, moreover when safer alternatives are available.
Keywords: Cocaine - therapeutic use, nasal surgery, coronary spasm